Alert archive / Idaho / Wind Advisories in 2010

Wind Advisory 19, NWS Missoula, MT

December 8, 2010Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 8, 2010, 6:25 AM PST for Clearwater County, Idaho County, Idaho. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2010, 6:25 AM PST (14:25 UTC)
Expired
Dec 8, 2010, 1:53 PM PST
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2010-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2010-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WWUS75 KMSO 081425
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
725 AM MST WED DEC 8 2010



IDZ007-082200-
/O.NEW.KMSO.WI.Y.0019.101208T1425Z-101208T2200Z/
OROFINO/GRANGEVILLE REGION-
625 AM PST WED DEC 8 2010

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON FOR
GRANGEVILLE AND VICINITY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY FOR GRANGEVILLE AND VICINITY...WHICH IS IN EFFECT UNTIL
2 PM PST THIS AFTERNOON. 

* IMPACTS/TIMING:STRONG GUSTY WINDS WILL IMPACT GRANGEVILLE AND
  THE CAMAS PRAIRIE THROUGH THE MORNING INTO EARLY THIS AFTERNOON. 

* WINDS:SOUTH WINDS 25 TO 35 WITH GUSTS UP TO 50 MPH THROUGH NOON.
  WINDS WILL BE DECREASING IN THE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
668 
WWUS75 KMSO 082153
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MST WED DEC 8 2010

IDZ007-082300-
/O.CAN.KMSO.WI.Y.0019.000000T0000Z-101208T2200Z/
OROFINO/GRANGEVILLE REGION-
153 PM PST WED DEC 8 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 8, 3:00 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 8, 3:00 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
400 AM MST WED DEC 8 2010

...A STRONG WEATHER SYSTEM IS EXPECTED TO BRING ACCUMULATING SNOW AND
STRONG WINDS TO PORTIONS OF THE NORTHERN ROCKIES THURSDAY AFTERNOON
THROUGH FRIDAY EVENING...

.DISCUSSION...AN ACTIVE WESTERLY FLOW IS EXPECTED TO DOMINATE THE
WEATHER PATTERN FOR THE NEXT 72 HOURS. WAVES OF ENERGY COUPLED WITH
A STRONG JET STREAM ORIENTED ACROSS THE REGION WILL FAVOR A WET
FORECAST FOR MOST LOCATIONS IN THE NORTHERN ROCKIES WITH THE
POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS THURSDAY
AFTERNOON THROUGH FRIDAY EVENING. THE FIRST SUCH WAVE OF ENERGY IS
CURRENTLY MOVING IN TO NORTHWEST MONTANA. LIGHT PRECIPITATION HAS
ALREADY DEVELOPED ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO
AND IS EXPECTED TO SPREAD EASTWARD THROUGH THE MORNING. THE
HEAVIEST PRECIPITATION IS EXPECTED OVER THE HIGHER TERRAIN WITH
DOWNSLOPING EFFECTS DECREASING PRECIPITATION CHANCES AND AMOUNTS
OVER THE LARGER VALLEYS (MISSOULA...MISSION AND BITTERROOT). A
WARMER AIRMASS IS ACCOMPANYING THIS FEATURE AND THUS SNOW TO WATER
RATIOS ARE EXPECTED TO REMAIN LOW. THIS MEANS A HEAVY/WET SNOW IS
EXPECTED OVER THE HIGHER TERRAIN BUT SHOULD NOT AMOUNT TO MORE
THAN A A FEW INCHES ON THE MOUNTAIN PASSES. IN VALLEY
LOCATIONS...A RAIN SNOW MIX IS EXPECTED...GENERALLY TRANSITIONING
TO RAIN BY AFTERNOON AS COLD POOLS ERODE. THERE IS A SLIGHT CHANCE
OF SOME FREEZING RAIN THIS MORNING ACROSS NORTHWEST MONTANA AND
NORTH CENTRAL IDAHO VALLEYS...HOWEVER IT SHOULD BE FAIRLY ISOLATED.

A BRIEF DECREASE IN PRECIPITATION IS EXPECTED TONIGHT BEFORE THE
NEXT WAVE OF ENERGY AND MOISTURE ENTERS THE REGION LATE THURSDAY
MORNING. AN IMPRESSIVE FEED OF MOISTURE WILL INTERACT WITH SOME
COOLER CANADIAN AIR AS THE JET STREAM SAGS SOUTHWARD SLIGHTLY.
THIS WILL PRODUCE MORE FAVORABLE SNOW RATIOS...LEADING TO THE
POTENTIAL FOR HEAVY SNOW ACCUMULATIONS OVER THE HIGHER TERRAIN AND
MOUNTAIN PASSES. VALLEY LOCATIONS COULD ALSO SEE THE POTENTIAL FOR
MODERATE TO LOCALLY HEAVY SNOW ACCUMULATIONS...ESPECIALLY ACROSS
NORTHWEST MONTANA. WINDS WILL ALSO BE A CONCERN WITH THIS NEXT
FEATURE AS AN IMPRESSIVE 140 KNOT JET MOVES OVER THE REGION. THIS
WILL BRING THE POTENTIAL FOR BLOWING AND DRIFTING SNOW...ESPECIALLY
OVER THE HIGHER TERRAIN AND MOUNTAIN PASSES. NUMEROUS WINTER STORM
WATCHES HAVE BEEN ISSUED FOR PORTIONS OF THE NORTHERN ROCKIES.
PLEASE SEE WWW.WEATHER.GOV FOR FURTHER INFORMATION.

FRIDAY NIGHT...THE STRONG...MOIST NORTHWEST FLOW WILL CONTINUE
ACROSS WESTERN MONTANA BEHIND THE SURFACE COLD FRONT. WHICH WILL
KEEP SNOW AND GUSTY WINDS GOING ESPECIALLY THROUGH THE MOUNTAIN
PASSES.

SATURDAY A RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. THIS WILL
PRODUCE DRYING THROUGH THE DAY BUT BY SATURDAY NIGHT...CLOUDS WILL
BE ON THE INCREASE WITH AN INCREASED CHANCE OF PRECIPITATION INTO
SUNDAY MORNING WHEN A WARM FRONT MOVES INTO WESTERN MONTANA. SNOW
LEVELS WILL RISE UNDER THIS WARM PUSH OF MOISTURE FROM THE
PACIFIC. HOWEVER SOME VALLEY LOCATION MAY HOLD ON TO THEIR
INVERSIONS KEEPING ENOUGH COLD AIR TRAPPED TO HAVE A MIX OF RAIN
AND SNOW.

THE HIGH PRESSURE RIDGE WILL SHIFT EAST TOWARDS THE UPPER
MIDWEST BY MID WEEK KEEPING THE NORTHERN ROCKIES UNDER A WARMER
AND CONTINUED MOIST SOUTHWEST FLOW ALOFT. THIS
PATTERN...SEASONABLY MILD AND WET...SHOULD MAINTAIN ITSELF THROUGH
MUCH OF NEXT WEEK DUE TO A LARGE...SLOW MOVING WINTER STORM
STALLING OVER THE EAST COAST.

&&

.AVIATION...PRECIPITATION HAS BEGUN TO MOVE INTO NORTHWEST MONTANA
AND NORTH CENTRAL IDAHO THIS MORNING AND IS EXPECTED TO SPREAD
EASTWARD THROUGH THE DAY. THIS WILL CAUSE LOWERED CEILINGS AND
PERIODICALLY LOWERED VISIBILITY ACROSS THE ENTIRE NORTHERN ROCKIES
REGION THROUGH THIS EVENING...AFFECTING AIRFIELDS KSMN AND KGPI. HIGHER
TERRAIN AND MOUNTAIN PASSES WILL BE OBSCURED. THE ONE EXCEPTION
WILL BE ACROSS SOUTHWEST MONTANA WHERE DOWNSLOPING EFFECTS SHOULD
LIMIT PRECIPITATION...INCLUDING AIRFIELDS KMSO AND KBTM. PRECIPITATION
WILL MAINLY BE A MIX OF RAIN AND SNOW IN THE VALLEY LOCATIONS...HOWEVER
THERE IS A SLIGHT CHANCE OF SOME FREEZING RAIN THROUGH 08/1800Z...MAINLY
IN VALLEYS OF NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. PATCHY
FOG IS EXPECTED ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO
VALLEYS THROUGH THIS MORNING AND IS ALREADY AFFECTING AIRFIELDS
KSMN...KMSO AND KGPI WITH VISIBILITY REDUCTIONS. FOG SHOULD LIFT
BY 08/1400Z. RIDGETOP WINDS WILL INCREASE THROUGH THE DAY AS A JET STREAK
IN EXCESS OF 100 KNOTS PASSES OVER THE REGION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING
     ABOVE 3000 FEET FOR THE LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
     WEST GLACIER REGION.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     EVENING BITTERROOT/SAPPHIRE MOUNTAINS.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT POTOMAC/SEELEY LAKE REGION.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
     NIGHT BUTTE/BLACKFOOT REGION.

ID...WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     EVENING ABOVE 2500 FEET FOR THE NORTHERN CLEARWATER
     MOUNTAINS.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     EVENING ABOVE 3000 FEET FOR THE SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...PALLISTER
LONG TERM....KOLATA
AVIATION...PALLISTER
Hazardous weather outlook, Dec 8, 3:34 AM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
434 AM MST WED DEC 8 2010

IDZ007-082200-
OROFINO/GRANGEVILLE REGION-
334 AM PST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL OCCUR OFF AND ON THROUGH THE DAY TODAY. WINDS
WILL BECOME GUSTY BRIEFLY OVER THE CAMAS PRAIRIE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY...A POWERFUL PACIFIC WEATHER SYSTEM WILL SPREAD MODERATE TO
LOCALLY HEAVY SNOWFALL INTO THE HIGHER TERRAIN OF NORTH CENTRAL
IDAHO. THE AREA MOST LIKELY TO SEE HEAVY SNOW IS ON HIGHWAY 11
FROM GREER TO WEIPPE TO PIERCE. IN ADDITION TO SNOW...GUSTY
WESTERLY WINDS OVER THE HIGHER TERRAIN AND MOUNTAIN PASSES WILL
RESULT IN BLOWING AND DRIFTING OF SNOW. WIND AND SNOW WILL CREATE
DIFFICULT DRIVING CONDITIONS ACROSS MOUNTAIN PASSES AND MOTORISTS
SHOULD PREPARE ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-003-082200-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
434 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF RAIN AND SNOW SHOWERS WILL OCCUR OFF AND ON THROUGH
THE DAY. SNOW ACCUMULATIONS WILL REMAIN LESS THAN AN INCH FOR THE
VALLEY LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...A WESTERLY FLOW ALOFT WILL DELIVER STEADY SNOW TO THE
MOUNTAINS AS WELL AS VALLEY LOCATION ACROSS NORTHWEST MONTANA.
MOTORISTS WILL LIKELY ENCOUNTER SNOW COVERED ROADS AND SHOULD
ALLOW FOR MORE TIME TO REACH THEIR DESTINATIONS.

FRIDAY...A POWERFUL PACIFIC WEATHER SYSTEM WILL SPREAD MODERATE TO
LOCALLY HEAVY SNOWFALL INTO NORTHWEST MONTANA. IN ADDITION TO
SNOW...GUSTY WESTERLY WINDS OVER THE HIGHER TERRAIN AND MOUNTAIN
PASSES WILL RESULT IN BLOWING AND DRIFTING OF SNOW. WIND AND
SNOW WILL CREATE DIFFICULT DRIVING CONDITIONS ACROSS MOUNTAIN
PASSES AND MOTORISTS SHOULD PREPARE ACCORDINGLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 2:30 AM PSTWinter Storm WatchMSOClearwater, Idaho35 hr
Dec 8, 1:40 PM PSTWinter Storm WarningMSOClearwater, Idaho56 hr

Nearby

Wind Advisories in Idaho, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.